Rip Current, Eastern Atlantic
- When
- August 7, 8:00 AM EST to August 8, 8:00 AM EST
- Where
- Eastern Atlantic forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
m. EDT on the 8th while playing in the ocean near Morris Avenue with his brother.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An 18-year-old male drowned at 2 a.m. EDT on the 8th while playing in the ocean near Morris Avenue with his brother. The body was recovered later that day on the 8th. The rip currents were so strong on the 7th that lifeguards made at least six water rescues. The rip currents were caused by a strong southerly flow preceding a cold front that passed through during the night of the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 2:00 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 AM EDT MON AUG 7 2006 .SHORT TERM /LONG TERM/... FORECAST ON TRACK AS FRONT APPROACHES FROM THE WEST. THE STORM PREDICTION CENTER HAS INCLUDED ALL BUT OUR EXTREME SOUTHERN AND COASTAL AREAS SOUTH OF ATLANTIC CITY IN A SLIGHT RISK OF SEVERE WEATHER FOR LATER TODAY INTO EARLY TONIGHT. WILL ADD ENHANCED WORDING TO FORECAST. PLENTY OF MID LEVEL MOISTURE THIS MORNING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS MOVING IN FROM THE WEST MAY MAKE IT INTO OUR AREA BEFORE LOOSING THEIR PUNCH, BUT THE MORE INTENSE ACTIVITY WILL OCCUR LATER IN THE DAY AS THE FRONT APPROACHES. EXPECT MORNING CLOUDS TO BREAK BY MIDDAY. WITH A GOOD DEAL OF AFTERNOON SUN, EXPECT THE AIRMASS TO BECOME QUITE UNSTABLE. THUNDERSTORMS LATER TODAY SHOULD BE QUICK MOVERS. THE PRIMARY THREAT WILL BE DAMAGING WINDS, BUT SMALL HAIL WILL ALSO BE POSSIBLE. EXPECT THE SHOWER/THUNDERSTORM ACTIVITY TO END FROM NW TO SE BY SHORTLY AFTER MIDNIGHT TONIGHT. THEN HIGH PRESSURE TAKES OVER FOR MID WEEK. NEXT FRONT WILL CROSS THE AREA LATE THURSDAY INTO FRIDAY. THE GFS DEVELOPS A WAVE ON THE FRONT BUT KEEPS THE PRECIPITATION TO OUR SOUTH. && .AVIATION... HIGH PRESSURE WILL BE THE PREDOMINANT FEATURE DURING TH FORECAST PERIOD AND VFR CONDITIONS ARE EXPECTED FOR THE MOST PART. A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON AND MOVE THROUGH TONIGHT. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS. THERE ARE STILL SOME QUESTIONS AS TO TIMING AND AREAL COVERAGE. FOR NOW, WILL GO WITH SOME CBS AND SHOWERS LATER THIS AFTERNOON. CONDITIONS SHOULD IMPROVE TONIGHT AFTER FROPA AND A NICE COUPLE OF DAYS ARE IN STORE. && .MARINE... A COLD FRONT IS EXPECTED TO CROSS AREA WATERS TONIGHT AND HIGH PRESSURE WILL BUILD IN BEHIND IT. AFTER SOME SHOWERS AND POSSIBLY SOME THUNDERSTORMS TONIGHT, DRY AND RELATIVELY TRANQUIL CONDITIONS ARE ANTICIPATED THROUGH MIDWEEK. SOUTH TO SOUTHWEST WINDS AHEAD OF THE FRONT COULD GUST TO AROUND 20 KT. THIS COULD INCREASE SEAS TO THE 3 TO 4 FOOT RANGE. WINDS AND SEAS WILL DECREASE AFTER FROPA AND CONTINUE THROUGH THE END OF THE WEEK. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...RPW AVIATION/MARINE...LN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 448 AM EDT MON AUG 7 2006 ANZ430-450-DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010- 012>022-026-027-PAZ054-055-060>062-067>071-081000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 448 AM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING FROM THE WEST MAY BE PRECEDED AND ACCOMPANIED BY THUNDERSTORMS LATE TODAY INTO TONIGHT. SOME OF THE STORMS MAY CONTAIN DAMAGING WIND GUSTS, HAIL, HEAVY RAIN, AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT MAY TOUCH OFF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. ANZ431-451>455-DEZ003-004-NJZ023>025-081000- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC- 448 AM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING FROM THE WEST MAY BE PRECEDED AND ACCOMPANIED BY THUNDERSTORMS LATE TODAY INTO TONIGHT. SOME OF THE STORMS MAY CONTAIN GUSTY WINDS, HEAVY RAIN, AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT MAY TOUCH OFF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. RPW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 424 AM EDT MON AUG 7 2006 DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012>022-026-027- PAZ054-055-060>062-067>071-071800- NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...ELKTON... CHESTERTOWN...CENTREVILLE...EASTON...DENTON...NEWTON... WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE... NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE... GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY... JACKSON...MILLVILLE...HAMMONTON...LONG BEACH ISLAND... WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING... ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...DOYLESTOWN... MEDIA 424 AM EDT MON AUG 7 2006 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO TONIGHT... CLOUDINESS ALONG WITH SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO WILL MOVE ACROSS THE REGION THIS MORNING. BY MIDDAY, THE CLOUDS WILL BREAK AND SKIES WILL BECOME PARTLY SUNNY. THE SUNSHINE WILL CAUSE THE ATMOSPHERE TO BECOME MORE UNSTABLE. A COLD FRONT APPROACHING FROM THE WEST WILL BE ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. ANY THUNDERSTORMS WHICH DO DEVELOP COULD CONTAIN DAMAGING WIND GUSTS, HAIL, HEAVY RAIN, AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. IF YOU HAVE OUTDOOR PLANS FOR THIS AFTERNOON AND EVENING, KEEP AN EYE TO THE SKY. SEEK SHELTER INDOORS IMMEDIATELY IF THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS SEVERE WEATHER THREAT. RPW
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Atlantic | 2006-08-08 | 18 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529430.